Get your Health question answered in 3 easy steps

187 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can I take Viagra or any drugs like that ?

I had a bypass heart surgury operation performed on my heart . can I take viagra or any drugs like that ?
Sat, 12 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Medical Topics
  User's Response
's  Response
Viagra and all other CNS stimulants are contraindicated for patients who have undergone CABG. This topic will help you out for understanding what you should do: In one of the top medical stories of 1998, 6 million men started taking the drug Viagra, hoping to resume or accelerate their sex lives. But the popular drug is not without risks, including reports that a few men have suffered heart attacks while taking it. The irony is that older men, and men with cardiac disease, are more likely to be impotent and, therefore, ask for Viagra. But those are the men who are most susceptible to Viagra-related complications. "We're taking men who perhaps should not be having sex and allowing them to have sex by benefit of Viagra without actually addressing what are the needs of the heart first," said Dr. Gregory Broderick of the Mayo Clinic in Jacksonville, Florida. "Traditionally, we would tell the patient (that) if you can climb a flight of stairs at a brisk pace, then you shouldn't be having problems with chest pain during sex," Broderick said. "I think that that's a totally naive and really inappropriate statement." To give physicians more guidance, the American Heart Association and the American College of Cardiology have issued the first formal recommendations for the safe and effective use of Viagra. They recommend doctors consider giving a treadmill test before prescribing Viagra if a patient has heart disease or is at high risk for developing it. The test determines whether the patient's heart can handle a certain rate of exercise. The guidelines also advise doctors that Viagra could be dangerous for men who are taking more than one medication for high blood pressure. And they repeat previous warnings that men taking nitrate drugs, including nitroglycerin, should not use Viagra because mixing the drug with nitrates can cause a dangerous drop in blood pressure. The new guidelines make it clear that while Viagra is indeed safe for many men with heart disease, it takes close attention from doctors to figure out who is at risk for complications and who is not.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have bipolar 1 disorder and had been taking lithium for the last 3 years and it worked but I had stop taking it because of the side effects it caused such as low thyroids and kidney problems.I would like to know what other drug can I take to help me with my mood swings and mania I am rarely depressed what drugs do you that can help

doctor1 MD

I am taking Drego-D twice in a day(one in morning and one in evening before taking breakfst/meal). It has been 6 months, and i am feeling wonderful can you tell me how much time it will take to cure it completely.. because i am feeling like my life is depend on this medicine, if i forgot to take medicine even in one time then i feel like hell. And one more thing, if i have got some tension or catching a flight (in work or on private matter) then i fell a bit more heart burn and full of gas in stomach. I am also taking drugs to sleep in the night for last one year to cure claustrophobia , and doctor also suggested that I have metabolic syndrome for which taking Sugamet MC 500 twice daily. I don t understand what has really happened to my life. in the age of 42 I am fully living my life on drugs . Pls advise properly. Regards, XXXXXXX

doctor1 MD

i am have hypothyroid, just discovered in jan. 2018. i am taking 25mcg of levothyroxine. i have had on and off severe heart palpitations since taking. i have often felt like i could faint. occasionally, i throw up. it is brought on with minor exertion, but causes me to go to my knees so i wont faint, or immediately lie down. other options of meds or lower dose?

Recent questions on  Diastolic heart failure

doctor1 MD

I had undergone a 2D echo its report is Post PPI, No RWMA, Normal LV systolic function, grade II V diastolic dysfunction, mild MR, Moderate TR, Mild PAH. XRay chest shows cardiac size Normal, Biateral lung field Normal, raight costophrenic angle blunted. blood reports are normal. I have high systolic BP goes high in the evening 165/72 or so. Ears get waarm and red nkm,

doctor1 MD

Doctor, My father( 60yrs old) got his health chek up done last month, where his ECG showed NORMAL LV SYSTOLIC FUNCTION LVEF. 60% DIASTOLIC DYSFUNCTION and a week ago he got his TMT done, which said NEGATIVE FOR INDUCIBLE ISCHEMIA AT GIVEN WORKLOAD . But today morning all of a sudden he felt pain( ranging between mild and severe) in the left side of the chest and weakness accompanied by sweating and numbness throughout his body. And he complains of left arm pain once in a while. He is not obese, not diabetic, does exercise and don t have any bad habits.

doctor1 MD

My blood pressure is showing at 164 systolic and 108 diastolic and my pulse is at 84 I am having a bit of difficulty breathing and I can feel my pulse rate in my head is there anything I can do right now to get it to go down. I haven't been doing anything for the last couple of hours but trying to relax

doctor1 MD

Hi, a couple of years ago, after much complaining about chest pains my family doctor finally had x-ray and C-Scan of my chest. Result was mild mitral valve prolapse and mild diastolic dysfunction. He told me not to worry, but I do!!! I get dizzy, and still have pains. Shouldn t I be taking meds for this?? Perhaps I need to see a Specialist rather than Internal Medicine doc.?? I am female and just had 69th birthday ... am in good health otherwise. What s your take????

doctor1 MD

My mother is 74 y/o with afib., which she was diagnosed with about 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had another afib episode and cardioverted again. Then, few months later decided to have cardiac...

doctor1 MD

I have Diastolic heart failure primary symptoms but my ECG & Stress ECHO was fine. What other tests can be done? I have extreme exercise intolerance .

doctor1 MD

History of: 1. 412 Old Myocardial Infarct 2. 2722 Mixed Hyperlipidemia 3. 42832 Chronic Diastolic Heart Failure plus: breathing problem secondary to diaphragm "flopped-up" against my right lung, surgery to secure diaphragm but with about half no...